Alert archive / Louisiana / Tornado Warnings in 2024
Tornado Warning 41, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 30, 2024, 8:28 PM CDT for Vernon Parish, Louisiana. It was in force for 18 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2024, 8:28 PM CDT (01:28 UTC)
- Expired
- May 30, 2024, 8:46 PM CDT
- In force
- 18 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 32 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:28 PM CDT | TSTM WND DMG | 5 W Pickering, LA | NWS Storm survey found a swath of tree damage comprised of large tree limbs broken off and uprooted trees all facing east. Based on damage indicators, wind speeds were estimated to be 70 MPH. |
| May 30, 8:28 PM CDT | TSTM WND GST 70 | 5 Wsw Pickering, LA | NWS Storm survey found a swath of tree damage comprised of large tree limbs broken off and uprooted trees all facing east. Based on damage indicators, wind speeds were estimated to be 70 MPH. |
| May 30, 8:40 PM CDT | TSTM WND DMG | New Llano, LA | Report of trees down near a home in New LLano. Time estimated By radar. |
| May 30, 8:43 PM CDT | TSTM WND DMG | 2 Se Fort Polk, LA | Social media report of tree down on HWY 10 at Lookout Rd. Time estimated by radar. |
| May 30, 8:43 PM CDT | TSTM WND GST 52 | Fort Polk, LA | AWOS station KPOE Fort Polk Fr. |
| May 30, 8:55 PM CDT | TSTM WND GST 62 | Fort Polk, LA | AWOS station KPOE Fort Polk Fr. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2455 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted.
103
WFUS54 KLCH 310128
TORLCH
LAC115-310200-
/O.NEW.KLCH.TO.W.0041.240531T0128Z-240531T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
828 PM CDT Thu May 30 2024
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Central Vernon Parish in west central Louisiana...
* Until 900 PM CDT.
* At 828 PM CDT, a severe thunderstorm capable of producing a tornado
was located near New Llano, or 8 miles southwest of Leesville,
moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Leesville, Fort Johnson, and New Llano around 835 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Pickering.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3099 9343 3109 9344 3118 9307 3098 9308
TIME...MOT...LOC 0128Z 266DEG 25KT 3104 9337
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
782 follow-up statements
051
WWUS54 KLCH 310136
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
836 PM CDT Thu May 30 2024
LAC115-310200-
/O.CON.KLCH.TO.W.0041.000000T0000Z-240531T0200Z/
Vernon LA-
836 PM CDT Thu May 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
VERNON PARISH...
At 835 PM CDT, a severe thunderstorm capable of producing a tornado
was located near New Llano, or near Fort Johnson, moving east at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Fort Johnson around 840 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Pickering.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3099 9334 3106 9333 3118 9307 3098 9308
TIME...MOT...LOC 0135Z 272DEG 28KT 3102 9328
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
78826 WWUS54 KLCH 310146 SVSLCH Severe Weather Statement National Weather Service Lake Charles LA 846 PM CDT Thu May 30 2024 LAC115-310156- /O.CAN.KLCH.TO.W.0041.000000T0000Z-240531T0200Z/ Vernon LA- 846 PM CDT Thu May 30 2024 ...THE TORNADO WARNING FOR CENTRAL VERNON PARISH IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Louisiana. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Lake Charles. && LAT...LON 3099 9334 3106 9333 3118 9307 3098 9308 TIME...MOT...LOC 0144Z 266DEG 25KT 3103 9319 $$ 78
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 30, 7:25 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 30, 7:25 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 725 PM CDT Thu May 30 2024 ...New AVIATION... .SHORT TERM... (Tonight through Saturday night) Issued at 351 PM CDT Thu May 30 2024 Little to no change in the overall pattern. The upper ridge is still centered over MX / the Pacific where it will remain over the course of the period. The surface high pressure is off to the northeast of us with winds out of the south and SE supplying plentiful moisture. We will see impulses quickly slide across the region, leading to daily showers and storms. Currently we are seeing isolated showers and storms on radar mostly along a boundary that is bisecting the CWA. Confidence in model guidance is low, however the general consensus is that the first round of storms will move into the CWA this evening before tapering out going into the overnight hours. The lull in activity will be possible from there until the mid Friday morning timeframe. By the afternoon hours, yet another round is expected as a weak surface low moves into the ArkLaTx then exits off to the northeast. The models are split on the placement of an upper level low moving across the Southern Plains on Saturday, however it will provide more rain for the region. Each day of the short term we remain in at least marginal risk for severe storms, with a slight risk area for tomorrow. Damaging winds are the primary threat. Additionally we are in a marginal to slight risk for excessive rainfall. Stigger/87 && .LONG TERM... (Sunday through next Wednesday) Issued at 351 PM CDT Thu May 30 2024 An upper level trof swinging quickly across north Texas and southern Oklahoma will support continued daily scattered thunderstorms Sunday through Sunday evening. The highest PoPs are situated across south central Louisiana in the vicinity of the deepest moisture. Given the daily rainfall expected across the region through the weekend and the prospects for high rainfall rates, a low end flash flood risk will likely exist during this time frame. Convection should be quick to dissipate Sunday night as the upper level support shifts quickly East. Guidance is in fairly good agreement on a persistent upper level ridge over northern Mexico building up the Texas gulf coast and Western Gulf of Mexico putting a lid on the vast majority of convection Monday through Wednesday. That said, with a surface high over the eastern gulf streaming a steady dose of low level tropical air into the region and afternoon highs again climbing into the upper 80s to lower 90s, a couple of isolated thunderstorms can't be completely ruled out so opted to maintain 20 PoPs each afternoon. Outside of that, skies are expected to remain mostly clear with heat indices topping out around 100. Jones && .AVIATION... (00Z TAFS) Issued at 720 PM CDT Thu May 30 2024 Generally VFR currently, but a transition to MVFR/IFR CIGs likely for some locales overnight. A line of SHRA/+TSRA will slowly move south and east this evening with reductions in CIGs/VSBYs likely. Gusty winds in excess of 35 kts possible, with a few gusts to 50 kts possible in the stronger storms. Storms clear from west to east overnight with another round likely tomorrow afternoon. Severe weather will once again be possible. && .MARINE... Issued at 355 PM CDT Wed May 29 2024 Light to moderate onshore flow will continue for the remainder of the period with wave heights in the 2 to 4 foot range. There will be an isolated to scattered chance of daily showers and storms over the coastal waters. && .PRELIMINARY POINT TEMPS/POPS... AEX 70 86 70 85 / 30 70 30 60 LCH 74 86 74 85 / 20 50 20 60 LFT 74 88 75 88 / 40 60 20 50 BPT 75 88 75 87 / 30 40 20 50 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...87 LONG TERM....66 AVIATION...87
In the hours before
Local storm report, May 30, 8:20 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
820 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Tstm Wnd Dmg 5 ENE Hillister 30.68N 94.29W
05/30/2024 Tyler TX 911 Call Center
Tyler county sheriff office reports trees
and power lines down in the Spurger and
Hillister area.
&&
MKCLocal storm report, May 30, 8:22 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
822 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Dmg Colmesneil 30.91N 94.42W
05/30/2024 Tyler TX Broadcast Media
Report of trees down in the Colmesneil area.
Power outages in association. Time from
radar.
&&
MKCLocal storm report, May 30, 8:23 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
823 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Tstm Wnd Gst 2 ENE Toledo Bend Dam 31.18N 93.54W
05/30/2024 M77 MPH Newton TX Broadcast Media
Broadcast media mesonet site reported gust
to 77 MPH at Toledo Bend Dam.
&&
MKCThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:58 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 62 min |
| May 30, 8:11 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 34 min |
| May 30, 8:40 PM CDT | Special Weather Statement | LCH | Beauregard | 35 min |
| May 30, 8:58 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Avoyelles, Evangeline, Rapides, Vernon | 62 min |
| May 30, 9:04 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Evangeline, Jefferson Davis, Vernon | 41 min |
| May 30, 9:12 PM CDT | Tornado Warning | LCH | Rapides, Vernon | 33 min |
| May 30, 9:19 PM CDT | Tornado Warning | LCH | Rapides | 26 min |
| May 30, 9:41 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Avoyelles, Evangeline, Saint Landry | 44 min |
| May 30, 9:43 PM CDT | Special Weather Statement | LCH | Acadia, Calcasieu, Cameron, Jefferson Davis | 32 min |
| May 30, 9:47 PM CDT | Special Marine Warning | LCH | 58 min | |
| May 30, 9:56 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Rapides | 64 min |
| May 30, 10:04 PM CDT | Special Marine Warning | LCH | 56 min | |
| May 30, 10:20 PM CDT | Special Weather Statement | LCH | Acadia, Cameron, Jefferson Davis, Lafayette, Vermilion | 40 min |
| May 30, 10:25 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Avoyelles, Evangeline, Lafayette, Saint Landry, Saint Martin | 65 min |
| May 30, 10:38 PM CDT | Special Marine Warning | LCH | 67 min | |
| May 30, 10:57 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles | 48 min |
| May 30, 10:59 PM CDT | Special Weather Statement | LCH | Lafayette, Saint Martin | 31 min |
| May 30, 11:01 PM CDT | Special Marine Warning | LCH | 46 min | |
| May 30, 11:02 PM CDT | Special Marine Warning | LCH | 58 min | |
| May 30, 11:06 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, St. Mary, Vermilion | 54 min |
| May 30, 11:55 PM CDT | Special Marine Warning | LCH | 65 min | |
| May 30, 11:56 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 64 min |
| May 31, 9:49 AM CDT | Special Marine Warning | LCH | 56 min | |
| May 31, 10:49 AM CDT | Special Marine Warning | LCH | 56 min | |
| May 31, 10:51 AM CDT | Special Marine Warning | LCH | 54 min | |
| May 31, 11:49 AM CDT | Special Weather Statement | LCH | Calcasieu | 26 min |
| May 31, 12:11 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 34 min |
| May 31, 12:23 PM CDT | Special Weather Statement | LCH | Avoyelles, Rapides | 37 min |
| May 31, 12:28 PM CDT | Special Marine Warning | LCH | 17 min | |
| May 31, 12:45 PM CDT | Special Weather Statement | LCH | Acadia | 30 min |
| May 31, 1:22 PM CDT | River Flood Warning | LCH | Rapides | 14 days |
Nearby
Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.